Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 163, NWS Cleveland, OH

July 29, 2002Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 29, 2002, 5:57 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 5:57 PM EDT (21:57 UTC)
Expired
Jul 29, 2002, 6:45 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:30 PM EDTThunderstorm WindCountywide, OHThunderstorm winds downed a few trees and limbs across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS51 KCLE 292157
SVRCLE
OHC143-147-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
557 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN OHIO...
  SENECA COUNTY IN OHIO...

* UNTIL 645 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FOSTORIA...MOVING EAST AT
  50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVUE
  CLYDE
  FOSTORIA
  FREMONT
  GIBSONBURG
  GREEN SPRINGS
  NEW RIEGEL
  TIFFIN
  WOODVILLE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:13 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 5:13 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT MON JUL 29 2002

SENDING OUT AN UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL
OF NORTHERN OHIO.  COORDINATED WITH SPC AND WE WILL LEAVE OUT
NORTHWEST PA COUNTIES FOR NOW.

ZONE FORECASTS WILL BE OUT SHORTLY.

.CLE...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT.
PA...NONE.

LOMBARDY

In the hours before

Special weather statement, Jul 29, 5:44 PM EDT, 13 minutes before
OHZ006>014-017>023-027>033-036>038-047-089-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT MON JUL 29 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN OHIO AND ADJACENT LAKE ERIE.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE WEST TO EAST
ACROSS NORTHERN OHIO THIS AFTERNOON AND EVENING.

THE STORMS WILL LIKELY PRODUCE STRONG DAMAGING WINDS AS THE STORMS
MOVE THROUGH THE AREA.

DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THESE STORMS.  BE SURE TO MOVE INDOORS TO PROTECT YOURSELF FROM
THE DANGERS OF THUNDERSTORMS WELL BEFORE THE STORMS REACH YOUR
AREA.

BE SURE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:03 PM EDTSevere Thunderstorm WarningCLEHancock57 min
Jul 28, 8:51 PM EDTSevere Thunderstorm WarningCLEOttawa54 min
Jul 28, 9:07 PM EDTSevere Thunderstorm WarningCLEWood53 min
Jul 28, 9:19 PM EDTSpecial Marine WarningCLE116 min
Jul 28, 9:19 PM EDTSpecial Marine WarningCLE116 min
Jul 28, 9:30 PM EDTSevere Thunderstorm WarningCLELorain60 min
Jul 28, 9:42 PM EDTSevere Thunderstorm WarningCLECuyahoga63 min
Jul 28, 9:50 PM EDTSevere Thunderstorm WarningCLELake55 min
Jul 28, 9:54 PM EDTSevere Thunderstorm WarningCLESandusky51 min
Jul 28, 10:00 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga45 min
Jul 28, 10:30 PM EDTSevere Thunderstorm WarningCLELorain60 min
Jul 28, 10:38 PM EDTSevere Thunderstorm WarningCLEPortage67 min
Jul 28, 10:48 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull57 min
Jul 29, 3:55 AM EDTFlash Flood WarningCLEAshtabula110 min
Jul 29, 4:48 PM EDTSpecial Marine WarningCLE117 min
Jul 29, 4:48 PM EDTSpecial Marine WarningCLE117 min
Jul 29, 5:24 PM EDTSevere Thunderstorm WarningCLEHancock66 min
Jul 29, 5:37 PM EDTSevere Thunderstorm WarningCLEWood38 min
Jul 29, 6:03 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot57 min
Jul 29, 6:09 PM EDTSpecial Marine WarningCLE2 hr
Jul 29, 6:09 PM EDTSpecial Marine WarningCLE2 hr
Jul 29, 6:09 PM EDTSpecial Marine WarningCLE2 hr
Jul 29, 6:24 PM EDTSevere Thunderstorm WarningCLECrawford36 min
Jul 29, 6:32 PM EDTSevere Thunderstorm WarningCLEErie, Huron43 min
Jul 29, 6:38 PM EDTSevere Thunderstorm WarningCLEMorrow67 min
Jul 29, 6:41 PM EDTSevere Thunderstorm WarningCLEAshland, Richland49 min
Jul 29, 6:48 PM EDTSevere Thunderstorm WarningCLELorain42 min
Jul 29, 7:02 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina43 min
Jul 29, 7:07 PM EDTSevere Thunderstorm WarningCLEKnox53 min
Jul 29, 7:17 PM EDTSevere Thunderstorm WarningCLEWayne58 min
Jul 29, 7:39 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake51 min
Jul 29, 7:50 PM EDTSevere Thunderstorm WarningCLEStark55 min
Jul 29, 7:56 PM EDTSpecial Marine WarningCLE94 min
Jul 29, 7:56 PM EDTSevere Thunderstorm WarningCLEPortage49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.